MAUDE Adverse Event Report: BIOMERIEUX SA PREVI® COLOR GRAM INSTRUMENT V2

BIOMERIEUX SA PREVI® COLOR GRAM INSTRUMENT V2
Model Number 414292
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in (b)(6) notified biomerieux of obtaining a discrepant gram stain result in association with the previ® color gram instrument (ref.414292, serial# (b)(4)) when testing a quality control (qc) escherichia coli strain.The customer stated they tested staphylococcus aureus and e.Coli strains and both appeared purple/blue in color.The customer confirmed the expected gram stain result for the e.Coli isolate was pink.Troubleshooting activities with biomerieux customer service did not identify any user error and have requested the customer submit the impacted strain.As there is no patient associated with this quality control strain, there is no adverse event related to any patient's state of health.
 
Additional Manufacturer Narrative
A customer in sweden notified biomérieux of obtaining a discrepant gram stain result when testing a quality control (qc) escherichia coli strain.This device is an original equipment manufacturer (oem) product, and biomérieux distributes it for the vendor elitech.Investigation results: complaint analysis: a complaint analysis has been performed regarding the staining issue and does not indicate any systematic quality issue with the previ® color instrument.Moreover, the reagents used during the test have been identified : iodine ref: 29523, lot: j02344, acetone safranin ref: 29519, lot: j01844, crystal violet ref: 29524, lot: j98407 and j58819.A complaint analysis has been conducted and do not highlight any systematic quality issue for the reagent batches used by the customer.Investigations based on the complaint information content and troubleshooting each step of the test has been analyzed: pre-analytic step, loading of the slides, running cycle as well as the setting of the system.The investigation has shown that all nozzles sprayed correctly and reagent delivery within correct range.Use error has not been identified by biomérieux customer service.Staining tests have been made at customer site with s.Aureus atcc® 12600 and e.Coli atcc® 25922: staining of s.Aureus is correct.Staining of e.Coli shows heterogeneous coloration (pink and violet) indeed, the staining of e.Coli atcc 25922 is not good despite good pattern tests, slide pattern tests, volume tests.Consequently, additional tests have been performed on other previ color instruments at customer site : previ color version 2 ¿ sn: (b)(6).Previ color version 2 ¿ sn: (b)(6).Each test performed on other instruments reproduced the initial coloration issue for the stain e.Coli atcc 25922.Based on the troubleshooting and actions performed at customer site, local customer service concluded that the issue was not caused by the instrument itself.Investigations in house: biomérieux requested the customer submit the impacted strain.The customer issue is observed in-house on the slides provided by the customer but it is not reproduced with the swab submitted.A new instrument has been tested internally by biomérieux rdcs and it has been sent to the customer.According to the results obtained, the instrument performs well on the set of strains tested and is biologically verified (gram negative strains are correctly strained in pink and gram positive in purple). investigation and findings from the supplier elitech: staining perform as expected when instrument rebuilt and primed.Conclusion: the cause of the issue has not been identified in spite of the investigations performed at customer site, internally and at elitech site.When performing gram staining it is important to look at the slide as a whole and not just the bacteria¿s coloration (i.E.Morphology, position).A gram coloration is a technique with a variability that requires to make a just and accurate interpretation.Obtaining a pink coloration for the gram negative bacilli is the standard but according to the variety of the strain tested the coloration can be darker on some gram negative bacilli.Then, even if such observation is done, the staining of the slide has to be examined as a whole and the main population should be considered to determine the gram result.

Brand Name
PREVI® COLOR GRAM INSTRUMENT V2
Common Device Name
PREVI® COLOR GRAM INSTRUMENT V2
Manufacturer (Section D)
BIOMERIEUX SA
chemin de l orme
marcy l etoile 69280
FR  69280
Manufacturer (Section G)
BIOMERIEUX SA
chemin de l orme
marcy l etoile 69280
FR   69280
Manufacturer Contact
pauline previtali
5 rue des aqueducs
craponne, MO 69290
FR   69290
MDR Report Key11896180
Report Number8020790-2021-00126
Device Sequence Number11612924
Product Code KPA
UDI-Device Identifier03573026415310
UDI-Public03573026415310
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
C1 EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number414292
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/12/2021
Supplement Date Received by Manufacturer10/10/2022
Initial Report FDA Received Date05/27/2021
Supplement Report FDA Received Date10/25/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown